Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 99, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 9, 2001, 8:32 PM CDT for Audubon County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 9, 2001, 8:32 PM CDT (01:32 UTC)
- Expired
- May 9, 2001, 9:10 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Audubon County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:43 PM CDT | Hail 0.88 | Audubon, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2240 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 100134
SVRDSM
IAC009-100210-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT WED MAY 9 2001
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AUDUBON COUNTY IN WEST CENTRAL IOWA
* UNTIL 910 PM CDT
* AT 830 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR AUDUBON...OR ABOUT 57 MILES NORTHEAST OF
COUNCIL BLUFFS...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
OVER AUDUBON THROUGH 850 PM
IN RURAL CENTRAL AND SOUTHEAST AUDUBON COUNTY AROUND 9 PM
HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR WESTERN IOWA.
LAT...LON 4185 9509 4162 9509 4152 9502 4154 9475
4185 9476
JAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:30 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, May 9, 3:30 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT WED MAY 9 2001 MODELS STILL OFFERING DIFFERENT SOLUTIONS AS TO CONVECTIVE INITIATION THIS AFTERNOON AND EVENING. AVN STILL THE MOST BEARISH ON QPF...ESPECIALLY OVER THE WESTERN CWA WHILE NGM AND META FAIRLY SIMILAR. TOUGH CALL AS TO AREAL COVERAGE OF PRECIPITATION TONIGHT. NARROW BAND OF LOWER MID 60 DEW PT AIR WORKING NORTH INTO THE MO RIVER VALLEY. A FEW STATIONS IN NW IA NOW MIXING OUT WITH TDS DROPPING INTO THE UPPER 40S. LOOKS LIKE WARM FRONT SET UP ALONG THE NORTH BORDER OF THE CWA. BEST LOW LEVEL THETA-E CONVERGENCE HAS BEEN OVER E NEBRASKA INTO SE SD WHILE PRESSURE FALL MAX NOW EDGING E INTO SW MN ALONG AND JUST NORTH OF WARM FRONT. AIRMASS STILL CAPPED WITH CINS STRONGER OVER S MN. CURRENT THINKING IS THAT LOW LEVEL CONVERGENCE ALONG WARM FRONT WILL NOT BE ENOUGH FOR THUNDERSTORM DEVELOPMENT OVER NE PORTION OF CWA. BEST AREA FOR INITIATION APPEARS TO BE ALONG BAND OF GREATEST INSTABILITY ALONG BAND OF CONVERGENCE ASSOCIATED WITH SURFACE TROUGH OVER FAR NW IA INTO EXTREME SW MN. THE STORMS MOVING INTO THE NW CWA WILL BE QUITE HIGH BASED WITH HAIL AND WIND BY FAR THE GREATER THREAT. AT LEAST A SCATTERED LINE OF CONVECTION SHOULD SAG SE WITH BETTER TENDENCIES FOR HIGHER QPFS TO OUR NORTH AND PERHAPS TO OUR WEST AND SW LATER TONIGHT AS 50 KT LOW LEVEL JET INCREASES OVER KS AND PROVIDES ADDED CONVERGENCE OVER NEBRASKA. THE MAIN COLD FRONT THEN DROPS INTO THE CWA THURSDAY MORNING WITH ATMOSPHERE PRIMED OVER THE CENTRAL AND SOUTH FOR STRONG CONVECTION. STEEP MID LEVEL LAPSE RATES AND PERHAPS A LITTLE BETTER LOW LEVEL MOISTURE POOLING SHOULD SUPPORT LIKELY POPS OVER MOST OF THE CWA DURING THE DAY. WILL DIMINISH POPS IN THE NORTH DURING THE EVENING. FRONT SHOULD BE FAR ENOUGH TO THE SOUTH THAT I WILL ELIMINATE MORNING POPS IN THE SOUTH ON FRIDAY. .DSM...NONE JAW
In the hours before
Special weather statement, May 9, 3:30 PM CDT, 5 hours 2 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT WED MAY 9 2001
...SEVERE WEATHER THREAT WILL INCREASE AFTER 5 PM IN NORTHWEST
IOWA...
A TROUGH OF LOW PRESSURE FROM JUST EAST OF SIOUX FALLS AND SIOUX
CITY INTO EASTERN NEBRASKA IS SHOWING SIGNS OF TOWERING CUMULUS
DEVELOPMENT THAT MAY BUILD INTO THUNDERSTORMS BETWEEN 4 AND 6 PM.
THESE STORMS WILL ENCOUNTER INCREASING MOISTURE IN NORTHWEST IOWA AS
DEW POINTS INCREASE INTO THE LOWER 60S. STRONG INSTABILITY AND WIND
SHEAR EXIST WHICH FAVOR THE FORMATION OF SUPERCELL THUNDERSTORMS
CAPABLE OF LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE
TORNADO THREAT IS GREATEST NEAR A WARM FRONT ALONG THE IOWA
MINNESOTA BORDER. DAMAGING WINDS WILL BECOME THE MAIN THREAT LATE
THIS EVENING AND OVERNIGHT IN THE REST OF CENTRAL AND SOUTHWEST IOWA
AS THUNDERSTORMS BUILD SOUTHWEST INTO INCREASING SOUTHERLY WIND FLOW.
SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.
IAZ004>007-015>017-023>025-100420-
CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...ESTHERVILLE AND MASON CITY
330 PM CDT WED MAY 9 2001
* EVENT TIMING... 5 PM TO 10 PM.
* THREAT CATEGORIES...
TORNADO.......... MODERATE.
DAMAGING WINDS... MODERATE.
LARGE HAIL....... MODERATE.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... MODERATE.
* MISCELLANEOUS INFORMATION - THUNDERSTORMS WILL LIKELY BEGIN AS
SUPERCELL THUNDERSTORMS CAPABLE OF LARGE HAIL...DAMAGING WINDS AND
TORNADOES...EVOLVING INTO A LINEAR STORM MODE WITH DAMAGING WINDS.
IAZ026>028-033>039-044>050-101100-
BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-FRANKLIN-GREENE-
GRUNDY-HAMILTON-HARDIN-MARSHALL-SAC-STORY-TAMA-WEBSTER-
INCLUDING THE CITIES OF...AMES...BOONE...CARROLL...DENISON...FORT
DODGE...IOWA FALLS...MARSHALLTOWN...WATERLOO...WAVERLY AND WEBSTER
CITY
330 PM CDT WED MAY 9 2001
* EVENT TIMING... 7 PM TO 2 AM.
* THREAT CATEGORIES...
TORNADO.......... LOW.
DAMAGING WINDS... MODERATE.
LARGE HAIL....... MODERATE.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... MODERATE
IAZ057>062-070>075-081>086-092>097-101100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
330 PM CDT WED MAY 9 2001
* EVENT TIMING... 9 PM TO 5 AM.
* THREAT CATEGORIES...
TORNADO.......... LOW.
DAMAGING WINDS... MODERATE.
LARGE HAIL....... MODERATE.
FLASH FLOODING... LOW.
* SPOTTER ACTIVATION OUTLOOK... MODERATE.
-------------------------------------------------------------------
THREAT KEY:
TORNADO.......... ANY TORNADO OCCURRENCE
DAMAGING WINDS... WINDS >= 58 MPH
LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
OF RAIN EVENT. POSES THREAT TO LIFE OR
PROPERTY.
THREAT CATEGORY KEY: PROBABILITY OF THREAT OCCURRING WITHIN 25
MILES OF POINT WITHIN FORECAST AREA
NONE....... NOT EXPECTED. LESS THAN 5% ( 2% FOR TORNADOES)
LOW........ 5-15% (2-15% FOR TORNADOES)
MODERATE... 25-35%
HIGH....... 45% OR GREATER
SPOTTER ACTIVATION OUTLOOK KEY:
NOT EXPECTED
LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
MODERATE... POSSIBILITIES ABOUT 50-50
HIGH....... ACTIVATION LIKELY
FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDIxCTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
KULALocal storm report, May 9, 7:46 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM LAURENS IA 1 INCH HAIL
05/09/01 POCAHONTAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0735 PM 2 NE LAURENS IA 1 INCH HAIL
05/09/01 POCAHONTAS REPORTED BY STORM
SPOTTER.Local storm report, May 9, 8:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT WED MAY 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 PM 5 SW CURLEW IA 1 INCH HAIL
05/09/01 PALOALTO REPORTED BY MEDIA.
0757 PM HAVELOCK IA 1 INCH HAIL
05/09/01 POCAHONTAS REPORTED BY STORM
D SPOTTER.
0800 PM HAVELOCK IA 1.75 INCH HAIL
05/09/01 POCAHONTAS REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:06 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 29 min |
| May 9, 7:31 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 39 min |
| May 9, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 18 min |
| May 9, 8:57 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 28 min |
| May 9, 9:14 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 31 min |
| May 9, 10:20 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Tama | 30 min |
| May 9, 10:41 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 29 min |
| May 9, 10:51 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 29 min |
| May 10, 12:20 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 30 min |
| May 10, 3:44 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 46 min |
| May 10, 3:58 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 32 min |
| May 10, 4:05 PM CDT | Tornado Warning | DMX | Hardin | 30 min |
| May 10, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 29 min |
| May 10, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Boone | 47 min |
| May 10, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Grundy | 41 min |
| May 10, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 30 min |
| May 10, 4:37 PM CDT | Tornado Warning | DMX | Greene | 28 min |
| May 10, 4:56 PM CDT | Tornado Warning | DMX | Boone | 29 min |
| May 10, 5:01 PM CDT | Tornado Warning | DMX | Marshall | 19 min |
| May 10, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 42 min |
| May 10, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 40 min |
| May 10, 5:07 PM CDT | Tornado Warning | DMX | Grundy | 13 min |
| May 10, 5:12 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 28 min |
| May 10, 5:15 PM CDT | Tornado Warning | DMX | Greene, Guthrie | 40 min |
| May 10, 5:19 PM CDT | Tornado Warning | DMX | Tama | 31 min |
| May 10, 5:25 PM CDT | Tornado Warning | DMX | Boone, Story | 45 min |
| May 10, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 46 min |
| May 10, 5:39 PM CDT | Tornado Warning | DMX | Tama | 31 min |
| May 10, 5:50 PM CDT | Severe Thunderstorm Warning | DMX | Story | 30 min |
| May 10, 5:54 PM CDT | Tornado Warning | DMX | Guthrie | 41 min |
| May 10, 6:05 PM CDT | Tornado Warning | DMX | Marshall | 40 min |
| May 10, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 39 min |
| May 10, 6:24 PM CDT | Tornado Warning | DMX | Jasper | 31 min |
| May 10, 6:27 PM CDT | Tornado Warning | DMX | Dallas | 43 min |
| May 10, 6:38 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 42 min |
| May 10, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.